Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

July 15, 2021Casey County, Lincoln County, Kentucky

NWS Louisville, KY issued this special weather statement at Jul 15, 2021, 6:46 PM EDT for Casey County, Lincoln County, Kentucky. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 6:46 PM EDT (22:46 UTC)
Expired
Jul 15, 2021, 7:45 PM EDT
In force
59 min
Issued by
NWS Louisville, KY

Counties Casey County, KY, Lincoln County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WWUS83 KLMK 152246
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
646 PM EDT Thu Jul 15 2021

KYZ054>056-066-067-152345-
Boyle-Marion-Lincoln-Garrard-Casey-
646 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN...SOUTHEASTERN
GARRARD...SOUTHEASTERN MARION...SOUTH CENTRAL BOYLE AND CENTRAL CASEY
COUNTIES...

At 646 PM EDT, a strong thunderstorm was located 7 miles northwest of
Liberty, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Liberty, Stanford, Crab Orchard, Hustonville, Peytons Store,
Boneyville, Lawhorn Hill, Ottenheim, Broughtentown and Walltown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3748 8445 3733 8450 3735 8456 3728 8466
      3729 8507 3740 8509 3741 8508 3743 8510
      3754 8512 3758 8443 3748 8443
TIME...MOT...LOC 2246Z 260DEG 27KT 3740 8500 

$$

MJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 15, 5:39 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 15, 5:39 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
539 PM EDT Thu Jul 15 2021

.Mesoscale Update...
Issued at 538 PM EDT Thu Jul 15 2021

Couple of areas of strong convection continue to push eastward
across central Kentucky this afternoon.  First batch was located up
over the eastern Bluegrass region (Harrison/Bourbon/Nicholas
counties).  These storms remain sub-severe with wind gusts of 30-35
MPH, heavy rainfall, and frequent lightning.  Earlier storms moved
through this region and these storms trained over it.  For that
reason, we have small Flood Advisory in place for the next few
hours.  Most likely will see some minor impacts with this rainfall
with creeks and streams going to bankfull along with poor drainage
areas flooding.  As seen in recent days, much of this runoff will
drain off fairly quick after the storms move out of the area.
Localized rainfall rates of 1-2 in/hr will be possible.

Second area of storms seems to be on the increase.  These storms
were located from near Lawrenceburg and extend southward to near
Campbellsville.  Storms are moving through an environment of 2000-
2500 J/Kg of MLCAPE.  A small corridor of 900-1000 J/Kg of DCAPE is
just downstream of this activity.  Effective shear remains very weak
with values of less than 20kts.  Nonetheless, robust updrafts keep
ongoing feeding off the localized area of instability here.  Current
thinking is that strongest storms will remain on the north end of
this cluster and will affect portions of Anderson/Mercer/Washington
Counties over the next hour.  Should the storms hold together, they
could affect the Lexington Metro.  However, earlier convective
activity may have eliminated a bit of the instability over that way.

Main threats with the Anderson/Washington/Mercer activity will be
wind gusts of 30-40 MPH, heavy rainfall, frequent lightning, and a
small risk of sub-severe hail.  A special weather statement is in
effect for this cluster of storms, but will continue to monitor
trends over the next hour.

&&

.Short Term...(This evening through Friday)
Issued at 310 PM EDT Thu Jul 15 2021

Regional radar mosaic shows very isolated showers popping up across
the region as sfc temperatures exceed convective temperatures. KY
Mesonet obs show temps mostly in the upper 80s, and the SDF heat
island in full effect with 91F so far. Model soundings seem to have
a good handle on current conditions compared to latest AMDAR
sounding data from SDF, which continues to show a strong 600mb
inversion overhead. Expect this mid-level warm layer to persist
though this afternoon and evening, but should eventually erode by
the overnight hours.

For the rest of this afternoon, expect to continue to see isolated
shallow showers. Will keep a low chance PoP in before 00z for the
entire CWA, but most folks will stay dry. Could have a few rumbles
of thunder mixed in, but the inversion should be enough to cap tall
vertical cloud growth.

For tonight, upper shortwave trough currently across Kansas will
shift eastward across Missouri, resulting in the southeastern US
ridge to weaken and push further east. A secondary sfc low will
develop across Missouri by tomorrow morning and track to the NE
along the I-70 corridor. As a result, tightening low level pressure
gradient will develop a LLJ, with 850mb winds expected to be 20-
35kts. As the SW LLJ noses into our region, scattered convection
will be moving in from Illinois ahead of the slow moving sfc frontal
boundary tonight and into tomorrow.

SPC holds a Day 2 Marginal Risk across our northern half of the CWA
for tomorrow, which seems well placed. CAMs are hinting at some
possible organized convection tomorrow afternoon and evening, most
likely across souther IN under the 850mb jet core. Temperatures
should breach ConvT again, with highs primarily in the upper 80s and
low 90s. Instability could reach 1000-2000 J/kg of MLCAPE during
peak daytime heating, and effective bulk shear values between 20-
30kts. With PWATs also expected to be 2.10+", torrential rain rates
with any training or slow moving storms would create some localized
flash flooding hazards. Organized convection could also pose a
threat of damaging winds and frequent lightning.

.Long Term...(Friday night through Thursday)
Issued at 240 PM EDT Thu Jul 15 2021

Friday Evening through Sunday...By Friday evening, the surface
boundary will be stretched SW-NE across central IL/IN and into the
lower Great Lakes with ongoing convection out ahead of the boundary,
affecting our area in southern Indiana and central KY. The OH
Valley's position between Atlantic ridging and the upper trough will
result in deep SW flow with PWATs around 2.00 inches. GEFS/GFS IVT
continues to advertise moisture maxima remaining to our north, but
model soundings continue to show saturated columns with tall, skinny
CAPE profiles and high RH throughout the low to mid levels. Expect
to see some efficient rainfall with this activity with localized
flooding concerns being the main hazard of concern given parallel
nature of steering flow to boundary positioning. Mitigating factors
will include dry antecedent conditions and progressive nature of
individual cells. Will just have to watch for training. And given
the weak shear and moderate to high CAPE, expect low-end severe
chances with pulse storm modes most likely. Diurnal enhancements
will result in most rainfall accumulation taking place Friday
evening and again Saturday afternoon. And as the boundary drops
south through central KY on Sunday, expect to see lower PoPs across
southern Indiana.

Monday and beyond...Models continue to show Omega Block over the
western and central CONUS, which will place the OH Valley under NW
flow. Expect mostly dry conditions throughout this period.
Thickness values slowly increase through the week so expect high
temps in the mid 80s to increase to upper 80s by Thursday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 145 PM EDT Thu Jul 15 2021

Sfc obs reveal VFR conditions this afternoon as diurnal cumulus
clouds scatter the region. These should begin to dissipate around
sunset as peak heating is lost, but upper level cirrus should
remain. Other than a very isolated shower possible across south-
central Kentucky this afternoon, we look to remain dry until
tomorrow.

Convection currently stretching across northern Missouri and eastern
Kansas will slowly be working eastward tonight. This convection
should be weakening by tomorrow morning, first arriving at HNB
sometime between 06-12z tomorrow. Confidence beyond that is limited
at this time due to disagreements on timing of precip between model
guidance. For this reason, decided to include PROB30 groups to at
least mention the potential for precip.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale.....MJ
Short Term....CJP
Long Term.....CG
Aviation......CJP
Hazardous weather outlook, Jul 15, 3:27 PM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
327 PM EDT Thu Jul 15 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
327 PM EDT Thu Jul 15 2021 /227 PM CDT Thu Jul 15 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Several rounds of showers and storms are possible Friday into the
weekend. Some storms may be strong with gusty winds and heavy
rainfall as the most likely hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to submit reports to the National Weather
Service this weekend.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

CJP/CG

In the hours before

Special weather statement, Jul 15, 4:31 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
431 PM EDT Thu Jul 15 2021

KYZ041-042-048-049-057-152130-
Bourbon-Fayette-Jessamine-Clark-Madison-
431 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT CLARK...EAST CENTRAL
JESSAMINE...SOUTHERN BOURBON...NORTHERN MADISON AND SOUTHEASTERN
FAYETTE COUNTIES...

At 431 PM EDT, a strong thunderstorm was located near Cadentown,
moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lexington, Winchester, Paris, Harris Ferry, North Middletown, Goffs
Corner, Chilesburg, Renick, Lyndale and Valley View.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3792 8399 3790 8399 3786 8401 3787 8403
      3783 8400 3783 8404 3785 8406 3782 8407
      3785 8408 3784 8410 3781 8412 3782 8410
      3780 8408 3778 8411 3780 8452 3818 8434
      3819 8400 3817 8400 3811 8408 3794 8397
TIME...MOT...LOC 2031Z 263DEG 22KT 3796 8439

MJ
Special weather statement, Jul 15, 5:13 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
513 PM EDT Thu Jul 15 2021

KYZ034-038>040-045>047-053>055-064>067-152200-
Shelby-Mercer-Woodford-Spencer-Washington-Lincoln-Casey-Anderson-
Boyle-Marion-Taylor-Nelson-Larue-Green-
513 PM EDT Thu Jul 15 2021

...AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
PORTIONS OF CENTRAL KENTUCKY...

At 511 PM EDT/411 PM CDT/, a cluster of thunderstorms were located
along a line from near Taylorsville southward to Campbellsville,
moving east at 40 mph.

Wind gusts of 25 to 35 mph are possible with these storms.

Locations impacted include...
Liberty, Danville, Bardstown, Lawrenceburg, Campbellsville,
Harrodsburg, Lebanon, Springfield, Taylorsville and Ballard.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3731 8555 3809 8537 3808 8486 3772 8473
      3772 8474 3771 8473 3730 8490
TIME...MOT...LOC 2111Z 265DEG 36KT 3766 8524

MJ
Special weather statement, Jul 15, 5:16 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
516 PM EDT Thu Jul 15 2021

KYZ043-152145-
Nicholas-
516 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NICHOLAS COUNTY...

At 516 PM EDT, a strong thunderstorm was located over Carlisle,
moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Carlisle, Jackstown, Weston, Ellisville, Pleasant Valley,
Headquarters, Sprout, East Union, Barterville and Moorefield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3821 8395 3822 8401 3822 8403 3823 8406
      3826 8406 3826 8407 3841 8414 3842 8395
      3836 8392 3836 8389 3835 8390 3836 8387
      3835 8386 3833 8386 3834 8384 3832 8385
      3831 8383
TIME...MOT...LOC 2116Z 265DEG 34KT 3829 8402

MJ
Special weather statement, Jul 15, 5:53 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
553 PM EDT Thu Jul 15 2021

KYZ039-040-046-047-152245-
Mercer-Woodford-Washington-Anderson-
553 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT MERCER...WOODFORD...ANDERSON AND
NORTHEASTERN WASHINGTON COUNTIES...

At 552 PM EDT, a strong thunderstorm was located 12 miles southwest
of Lawrenceburg, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lawrenceburg, Versailles, Harrodsburg, Ballard, Willisburg, Oregon,
Bondville, Dugansville, Talmage and Anderson City.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3777 8474 3779 8513 3800 8514 3800 8513
      3801 8512 3812 8464 3811 8463
TIME...MOT...LOC 2152Z 265DEG 13KT 3790 8505

MJ
Special weather statement, Jul 15, 6:07 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
607 PM EDT Thu Jul 15 2021

KYZ039>041-047-048-056-057-152300-
Mercer-Woodford-Fayette-Jessamine-Madison-Garrard-Anderson-
607 PM EDT Thu Jul 15 2021

...CLUSTER OF STORMS WILL MOVE THROUGH THE LEXINGTON METRO AREA OVER
THE NEXT HOUR...

At 605 PM EDT, a strong thunderstorm was located 9 miles north of
Harrodsburg, moving east at 25 mph.

Winds gusts of 35 to 45 mph with locally higher gusts are possible
with this storm as it moves toward the metro area.

Locations impacted include...
Lexington, Nicholasville, Versailles, Harrodsburg, Meadowthorpe,
Dunbar High School, Thoroughbred Acres, Cardinal Hill, Cadentown and
Northland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3799 8433 3795 8433 3794 8434 3793 8433
      3793 8434 3792 8433 3791 8435 3790 8434
      3790 8435 3789 8434 3781 8436 3774 8492
      3797 8495 3817 8446 3812 8438 3810 8436
      3807 8430
TIME...MOT...LOC 2205Z 262DEG 20KT 3789 8485

MJ
Special weather statement, Jul 15, 6:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
646 PM EDT Thu Jul 15 2021

KYZ054>056-066-067-152345-
Boyle-Marion-Lincoln-Garrard-Casey-
646 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN...SOUTHEASTERN
GARRARD...SOUTHEASTERN MARION...SOUTH CENTRAL BOYLE AND CENTRAL CASEY
COUNTIES...

At 646 PM EDT, a strong thunderstorm was located 7 miles northwest of
Liberty, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Liberty, Stanford, Crab Orchard, Hustonville, Peytons Store,
Boneyville, Lawhorn Hill, Ottenheim, Broughtentown and Walltown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3748 8445 3733 8450 3735 8456 3728 8466
      3729 8507 3740 8509 3741 8508 3743 8510
      3754 8512 3758 8443 3748 8443
TIME...MOT...LOC 2246Z 260DEG 27KT 3740 8500

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:41 PM EDTSpecial Weather StatementLMKFayette, Jessamine, Woodford49 min
Jul 15, 3:46 PM EDTSpecial Weather StatementLMKNicholas44 min
Jul 15, 4:31 PM EDTSpecial Weather StatementLMKClark59 min
Jul 15, 5:04 PM EDTAreal Flood AdvisoryLMKBourbon, Nicholas3 hr
Jul 15, 5:13 PM EDTSpecial Weather StatementLMKAnderson, Boyle, Casey, Marion, Mercer, Spencer and 2 more47 min
Jul 15, 5:16 PM EDTSpecial Weather StatementLMKNicholas29 min
Jul 15, 5:53 PM EDTSpecial Weather StatementLMKAnderson, Mercer, Woodford52 min
Jul 15, 5:57 PM EDTSevere Thunderstorm WarningLMKAnderson, Jessamine, Mercer, Woodford33 min
Jul 15, 6:07 PM EDTSpecial Weather StatementLMKFayette, Jessamine, Mercer, Woodford53 min
Jul 15, 7:10 PM EDTSpecial Weather StatementLMKMadison65 min
Jul 15, 7:37 PM EDTAreal Flood AdvisoryLMKCasey, Taylor3 hr
Jul 15, 7:50 PM EDTSpecial Weather StatementLMKTaylor40 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.